Lexapro (Escitalopram) Induced Pulsatile Tinnitus

Discussion in 'Support' started by Breezy624, Jun 4, 2021.

    1. Breezy624

      Breezy624 Member

      Tinnitus Since:
      05/27/21
      Cause of Tinnitus:
      Lexapro
      Hi everyone. I am new here. I have some questions and I am looking for support.

      I am on week seven of 5 mg Lexapro. Since starting Lexapro, I have had on and off fullness in my ears and increased sensitivity to noise/echoing at times. Over the past week and a half however my left ear is clogged and I now get a pulsating/heartbeat sensation/noise that lasts a few seconds and then goes away. For a couple of days it was only a few times a day but over the past 3 days or so it's been on and off all day long. I can physically feel the inside of my ear pulsating and my whole left ear feels clogged and kind of like an annoying feeling. Not painful but like a small earache.

      My dad has tinnitus with the ringing and so I was aware that SSRIs could cause tinnitus as a side effect. However, I have never heard of pulsatile tinnitus until I searched thumping in my ear. If I had known this, I probably would have stopped the Lexapro weeks ago even though it has helped get my anxiety back to almost normal. I was on Celexa for a few days and specifically stopped it because I had a couple of moments of ringing in the ears during the time I was on it. With Lexapro I never got that ringing except one short time and then just the fullness and now the heartbeat thing.

      I am honestly so scared now though. I want it to go away and I want my ear to not be clogged anymore. I now kind of want to stop the Lexapro because I think it caused this and I am worried it will keep getting worse.

      I cannot see my Primary Care doctor until next Thursday to be asked to be referred to an ENT.

      Unsure what to do. I am just so afraid. I almost want to start tapering off the Lexapro now but I know that tapering can make tinnitus occur or get worse too. Then I worry this won't even go away anyways so then I'll have to deal with my anxiety again on top of this.

      My dad said it could be earwax buildup too.

      I had tubes put in my ears when I was younger as I have small ears. However, prior to Lexapro, I never had tinnitus of any sort. I had pressure issues but that was about it. No allergies or anything.

      What do I do? I am only 26 and I don't want my ear to be ruined now and feel crazy. :(
       
    2. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      A lot of people get tinnitus from SSRIs in some way or another. If you noticed the pulsatile tinnitus while taking the Lexapro, attempting a slow taper off is a good idea.

      Unless your anxiety is more crippling than the pulsatile tinnitus, you can get Magnesium, Zinc, and Kava Kava to help with your anxiety whilst coming off the Lexapro.

      Get as much sleep as you can as that will likely help a ton. A lot of people notice changes depending on what they do throughout the day. If you can mask it, do that while going through this. It will likely get quieter over time, the brain can rebalance signals/chemicals, just takes a long while (think at least months).

      You're young, and if it's just a unilateral "ring... ring... ring..." it will very likely get quieter. Don't expect it to disappear completely, but believing it in going down in volume is very realistic.

      I have this as well, it comes up from time to time wearing earplugs. It's the least of my worries.

      Talking to an ENT is a good idea, as pulsatile tinnitus might have an actual cause they can treat (and could be more dangerous than the tinnitus itself in this case!).

      The Lexapro might've just "unmasked" tinnitus that was already there without directly causing it.

      Your dad is right. Getting a hearing test (with bone conduction) and attempting to match your tinnitus frequency might be a better idea to do "before" you see the ENT. And have the results with you when you see the ENT, otherwise they won't take you very seriously. Anything to compare to the past is also worth gold.

      Do not do something crazy (easier said than done when running off fear), like take a bunch of benzos, steroids or oxygen to treat it. When it's this mild, the chances of you making it way worse is greater than it getting better.
       
    3. AUTHOR
      AUTHOR
      Breezy624

      Breezy624 Member

      Tinnitus Since:
      05/27/21
      Cause of Tinnitus:
      Lexapro
      I definitely didn't get this til this past week but I had ear clogginess and sensitivity to sound when starting the Lexapro for sure. I am scared to continue staying on it if this will get worse or become permanent.

      My anxiety was crippling before but it was short term due to a traumatic event. Not sure if it would come back. I don't think it would be as severe. I was diagnosed with OCD instead.

      I will either go to Urgent Care or wait til I see my doctor Thursday.

      I am just so scared about this remaining with me. :(
       
      • Hug Hug x 1
Loading...

Share This Page